Hail, Lea
- When
- September 28, 5:10 PM MST to 5:15 PM MST
- Where
- Lea County, 2 mi NW of Hobbs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.721, -103.154
An upper level trough was over the western half of the country with a ridge over the eastern half. Moisture and strong daytime heating lead to instability across southeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was over the western half of the country with a ridge over the eastern half. Moisture and strong daytime heating lead to instability across southeast New Mexico. Sufficient wind shear was also present. These conditions contributed to thunderstorms with large hail across southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 28, 4:43 PM MST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 643 PM CDT Sat Sep 28 2019 .DISCUSSION... Please see 00Z aviation discussion below. && .AVIATION... Current radar imagery shows convection stretching from HOB-INK-PEQ. Gusty winds and lightning will be the main aviation concerns at these terminals through early tonight. MVFR cigs will be possible tomorrow morning at MAF and HOB. Otherwise, VFR with elevated southeasterly winds will continue. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 90 72 89 / 20 20 10 10 Carlsbad 68 92 70 89 / 20 30 40 60 Dryden 75 94 74 92 / 20 20 20 10 Fort Stockton 71 91 71 90 / 20 20 20 20 Guadalupe Pass 64 84 65 82 / 20 30 50 60 Hobbs 69 87 68 86 / 40 40 40 40 Marfa 63 87 63 85 / 20 30 30 50 Midland Intl Airport 73 90 72 90 / 20 20 10 20 Odessa 73 90 72 90 / 20 20 10 20 Wink 73 94 72 92 / 30 30 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 24
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 155 PM CDT Sat Sep 28 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-291900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 155 PM CDT Sat Sep 28 2019 /1255 PM MDT Sat Sep 28 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Widely scattered thunderstorms will develop this afternoon and evening west of a line from Lamesa to Fort Stockton. Some storms may become strong to severe, capable of producing up to quarter size hail and gusty winds, and brief heavy rain. Localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms remain possible each day through next week. The strongest storms could produce small hail, gusty winds, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 522 PM CDT Sat Sep 28 2019 TXZ067-274-282315- Reeves County Plains TX-Ward TX- 522 PM CDT Sat Sep 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REEVES AND CENTRAL WARD COUNTIES UNTIL 615 PM CDT... At 522 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Pecos, moving northeast at 10 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Barstow, Toyah Lake and B F Goodrich Testing Track. This includes Interstate 20 between mile markers 45 and 51. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3100 10341 3112 10358 3149 10341 3137 10307 TIME...MOT...LOC 2222Z 205DEG 10KT 3121 10341 29
Special Weather Statement National Weather Service Midland/Odessa TX 539 PM CDT Sat Sep 28 2019 NMZ034-TXZ050-059-060-282330- Southern Lea County NM-Loving TX-Andrews TX-Winkler TX- 539 PM CDT Sat Sep 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...SOUTHWESTERN ANDREWS...NORTHWESTERN WINKLER AND NORTHEASTERN LOVING COUNTIES UNTIL 630 PM CDT/530 PM MDT/... At 539 PM CDT/439 PM MDT/, Doppler radar was tracking a strong thunderstorm 11 miles west of Kermit, moving north at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Jal, Jal Airport and Bennett. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3179 10314 3181 10344 3231 10341 3224 10296 TIME...MOT...LOC 2239Z 191DEG 29KT 3191 10327 29
Special Weather Statement
National Weather Service Midland/Odessa TX
609 PM CDT Sat Sep 28 2019
NMZ034-TXZ059-290000-
Southern Lea County NM-Loving TX-
609 PM CDT Sat Sep 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTH CENTRAL
LEA...NORTHERN REEVES AND CENTRAL LOVING COUNTIES UNTIL 700 PM
CDT/600 PM MDT/...
At 609 PM CDT/509 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Mentone, moving north at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Mentone and Slash Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3216 10369 3214 10332 3166 10354 3168 10363
3169 10362 3170 10363 3172 10367 3175 10369
3174 10374 3176 10377 3176 10378
TIME...MOT...LOC 2309Z 197DEG 22KT 3177 10367
29Special Weather Statement National Weather Service Midland/Odessa TX 516 PM MDT Sat Sep 28 2019 NMZ033-034-290000- Southern Lea County NM-Central Lea County NM- 516 PM MDT Sat Sep 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA COUNTY UNTIL 600 PM MDT... At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles west of Jal, moving northeast at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Eunice Airport and Oil Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3213 10335 3215 10363 3264 10355 3255 10317 TIME...MOT...LOC 2316Z 203DEG 33KT 3219 10350 29
Special Weather Statement National Weather Service Midland/Odessa TX 650 PM CDT Sat Sep 28 2019 TXZ274-290030- Reeves County Plains TX- 650 PM CDT Sat Sep 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL 730 PM CDT... At 650 PM CDT, Doppler radar was tracking a strong thunderstorm near Toyah, moving northeast at 15 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Pecos and Toyah. This includes Interstate 20 between mile markers 13 and 38. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3120 10388 3134 10405 3164 10377 3142 10351 TIME...MOT...LOC 2350Z 228DEG 13KT 3134 10388 29
Special Weather Statement National Weather Service Midland/Odessa TX 602 PM MDT Sat Sep 28 2019 NMZ028-033-034-290045- Southern Lea County NM-Eddy County Plains NM-Central Lea County NM- 602 PM MDT Sat Sep 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL 645 PM MDT... At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 23 miles southwest of Eunice Airport, or 24 miles northwest of Jal, moving north at 35 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Monument and Halfway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3209 10342 3217 10380 3276 10381 3264 10324 TIME...MOT...LOC 0002Z 189DEG 32KT 3227 10357 29
The Midland/Odessa radar (KMAF), 125 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851761, 851763, 851768, 851779, 851782.